A patient with agranulocytosis following the discontinuation of methimazole treatment for 4 months: A case report

  • Authors:
    • Xiao‑Su Bai
    • Jing‑Hai Liu
    • Shao‑Mei Xiao
  • View Affiliations

  • Published online on: June 30, 2014     https://doi.org/10.3892/etm.2014.1817
  • Pages: 823-825
Metrics: Total Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )


Abstract

Agranulocytosis is a rare and serious adverse effect of antithyroid drugs (ATD), in particular methimazole (MMI), and usually develops within 3 months following the start of uninterrupted ATD treatment. Agranulocytosis may also develop for the first time following interruption and subsequent resumption of the same ATD treatment. In this case report, a 27‑year‑old female, who was treated for thyrotoxicosis with MMI, developed agranulocytosis following the discontinuation of MMI treatment for four months. To the best of our knowledge, this is the first study to report this. The aim of this report is to increase the awareness of physicians of the onset of agranulocytosis when MMI is discontinued, and to demonstrate that MMI should be used with caution.
View Figures
View References

Related Articles

Journal Cover

September 2014
Volume 8 Issue 3

Print ISSN: 1792-0981
Online ISSN:1792-1015

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
x
APA
Bai, X., Liu, J., & Xiao, S. (2014). A patient with agranulocytosis following the discontinuation of methimazole treatment for 4 months: A case report. Experimental and Therapeutic Medicine, 8, 823-825. https://doi.org/10.3892/etm.2014.1817
MLA
Bai, X., Liu, J., Xiao, S."A patient with agranulocytosis following the discontinuation of methimazole treatment for 4 months: A case report". Experimental and Therapeutic Medicine 8.3 (2014): 823-825.
Chicago
Bai, X., Liu, J., Xiao, S."A patient with agranulocytosis following the discontinuation of methimazole treatment for 4 months: A case report". Experimental and Therapeutic Medicine 8, no. 3 (2014): 823-825. https://doi.org/10.3892/etm.2014.1817